Georgia, 2008

Hail in Georgia, August 4, 2008

August 4, 2008 · NWS FFC · 1 event in 1 county or zone

A stationary front lingered across northeast Georgia. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A stationary front lingered across northeast Georgia. High pressure aloft continued to build from the Arklatex region into the mid-south and southeast U.S. A strong upper trough was moving off the New England Coast, with a weak extension of the trough trailing into southeast Georgia. This feature combined with ample daytime heating and moisture provided for afternoon thunderstorms across east central Georgia. The activity mainly affected Emanuel, Johnson, and Washington counties. Isolated storms became severe, but all produced frequent cloud-to-ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 2:27 PM EST, 43 minutes earlier.

Area forecast discussion, Aug 4, 2:27 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT MON AUG 4 2008

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
BROAD UPPER LEVEL RIDGE REMAINS CENTERED OVER THE CENTRAL PLAINS
THROUGH THE SHORT TERM PERIODS.  WEAK NORTHWEST FLOW REMAINS OVER
THE FORECAST AREA AS THE NEXT UPPER LOW TRACKS ACROSS CANADA INTO
THE GREAT LAKES AREA BY 06Z WEDNESDAY.  SHORT TERM MODELS ARE IN
PRETTY GOOD AGREEMENT WITH MAIN FEATURES...MOISTURE FIELDS.  GFS
SHOWING SOME CONVECTIVE FEEDBACK ISSUES PER USUAL.  AT THE SURFACE
THE WEAK SURFACE BOUNDARY LINGERS OVER THE FORECAST AREA AS A FRONT
IS PUSHED EASTWARD AHEAD OF THE AFOREMENTIONED UPPER LOW.  THIS
FRONT APPROACHES THE AREA ON WEDNESDAY...BRINGING INCREASING POPS
WEDNESDAY AND WEDNESDAY NIGHT.  ENOUGH MOISTURE ACROSS THE AREA...AND
WITH VORT MAX TRAVERSING THE AREA THIS AFTERNOON AND EARLY EVENING
TO ONCE AGAIN PRODUCE ISOLATED CONVECTION MAINLY OVER PORTIONS OF
CENTRAL GEORGIA...AS ALWAYS THIS TIME ENOUGH INSTABILITY PRESENT
THAT ANY STORMS THAT DO DEVELOP COULD BECOME STRONG TO SEVERE. AM
NOT AS KEEN ON POPS TOMORROW AS MODELS INDICATING LESS MOISTURE OVER
THE AREA ND UPPER LEVEL IMPULSES ARE LACKING. FOR TEMPERATURES...WILL
CONTINUE WITH A MAV/MET BLEND BASED UPON LOCAL BIASES THROUGH THE
SHORT TERM. HEAT INDICES ARE PROGGED TO APPROACH 105 TOMORROW IN
SOME AREAS... MAINLY OVER EAST GEORGIA. WE WILL NEED TO KEEP AN
EYE ON WEDNESDAY AS HEAT INDICES MAY BE IN THE 106-110 RANGE OVER
PORTIONS OF EAST CENTRAL GEORGIA.

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED MODELS CONTINUE WET PATTERN THROUGH THE EXTENDED PORTIONS
OF FORECAST PERIOD. SOME DISCREPANCIES NOTED IN PROGRESSION OF
UPPER LEVEL FEATURES WITH ECMWF A GOOD COMPROMISE OF THE FASTER
GFS AND SLOWER DGEX. THE UPPER TROUGH SHIFTS EASTWARD BY SUNDAY
WITH THE SURFACE FRONT ONCE AGAIN LINGERING ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA THROUGH THE END OF THE EXTENDED
PERIODS. THE BEST CHANCES OF CONVECTION LOOK TO BE THURSDAY
THROUGH EARLY SATURDAY. TEMPERATURES THROUGH THE EXTENDED PERIODS
WILL REMAIN NEAR SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70 100  72  98  73 /  10   0   0  20  20
ATLANTA         73  97  75  96  75 /  10   0   0  20  20
BLAIRSVILLE     62  93  69  93  67 /   5  10  10  20  30
CARTERSVILLE    66  96  69  96  68 /  10   5   5  20  30
COLUMBUS        73  97  76  98  76 /  20   0   0  20  20
GAINESVILLE     70  94  74  95  73 /  10   5   5  20  30
MACON           72  99  75 100  74 /  20   0   0  20  20
ROME            67 100  71  99  69 /   5   5   5  20  30
PEACHTREE CITY  68  95  66  95  68 /  10   0   0  20  20
VIDALIA         75  99  76  98  76 /  20   0   0  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Aug 4, 5:12 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 AM EDT MON AUG 4 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
612 AM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY
WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. HIGH PRESSURE
ALOFT WAS CENTERED OVER THE LOWER MISSISSIPPI VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
THE POTENTIAL FOR DAMAGING WIND GUSTS.

.DISCUSSION...
GEORGIA REMAINS IN A MOIST AND UNSTABLE AIRMASS TODAY.
MEANWHILE...A SURFACE TROUGH LINGERS ACROSS THE CENTRAL PORTION
OF THE STATE. THE TROUGH SHOULD SERVE AS A FOCUS FOR THUNDERSTORM
DEVELOPMENT MAINLY THIS AFTERNOON AND EVENING...WITH THE MOST
FAVORED AREA SOUTH OF AN ATLANTA TO ATHENS LINE. ISOLATED
THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING
FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO
2500. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 4, 2:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
318 PM EDT MON AUG 4 2008

GAZ072-082-041945-
318 PM EDT MON AUG 4 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BIBB AND JONES
COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DURESVILLE...MOVING EAST AT 4 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BIBB AND JONES
COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MACON...JAMES...GRISWOLDVILLE...DURESVILLE...DRY
BRANCH AND CROSS KEYS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Aug 4, 2:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT MON AUG 4 2008

GAZ076-042030-
347 PM EDT MON AUG 4 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
JEFFERSON COUNTY UNTIL 430 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM EAST OF LOUISVILLE...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE LOUISVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Robins AFB radar (KJGX), 96 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
August 4, 3:10 PM EST to 3:15 PM EST
Where
Jefferson County, 3 mi NE of Wadley to 1 mi WSW of Wadley
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.901, -82.363

An officer with the Wadley Police Department observed penny-sized hail in the Wadley area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131141.